Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 40, NWS Charleston, WV

July 23, 2020Vinton County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 23, 2020, 9:45 PM EDT for Vinton County, Ohio. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 9:45 PM EDT (01:45 UTC)
Expired
Jul 23, 2020, 11:24 PM EDT
In force
99 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Vinton County, OH

The radar

The Cincinnati radar (KILN), 101 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WGUS51 KRLX 240145
FFWRLX
OHC163-240445-
/O.NEW.KRLX.FF.W.0040.200724T0145Z-200724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
945 PM EDT Thu Jul 23 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Vinton County in southeastern Ohio...

* Until 1245 AM EDT.

* At 945 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Allensville and Eagle Mills.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3937 8256 3930 8251 3924 8252 3924 8263
      3926 8271 3927 8276 3933 8275 3934 8275
      3937 8275 3937 8271 3936 8269 3936 8266
      3936 8264 3938 8263

FLASH FLOOD...RADAR INDICATED

$$

RG
2 follow-up statements
793 
WGUS71 KRLX 240244
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1044 PM EDT Thu Jul 23 2020

OHC163-240445-
/O.CON.KRLX.FF.W.0040.000000T0000Z-200724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vinton OH-
1044 PM EDT Thu Jul 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FRIDAY 
FOR NORTHWESTERN VINTON COUNTY...

At 1044 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1.5 and 2 inches of rain 
have fallen. Flash flooding is expected to continue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Allensville and Eagle Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3937 8256 3930 8251 3924 8252 3924 8263
      3926 8271 3927 8276 3933 8275 3934 8275
      3937 8275 3937 8271 3936 8269 3936 8266
      3936 8264 3938 8263

FLASH FLOOD...RADAR INDICATED

$$

RG
296 
WGUS71 KRLX 240324
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1124 PM EDT Thu Jul 23 2020

OHC163-240334-
/O.CAN.KRLX.FF.W.0040.000000T0000Z-200724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vinton OH-
1124 PM EDT Thu Jul 23 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN VINTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining high water or road 
closures.

LAT...LON 3937 8256 3930 8251 3924 8252 3924 8263
      3926 8271 3927 8276 3933 8275 3934 8275
      3937 8275 3937 8271 3936 8269 3936 8266
      3936 8264 3938 8263

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:42 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 23, 7:42 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
742 PM EDT Thu Jul 23 2020

.SYNOPSIS...
A cold front approaching the area continues to bring showers and
thunderstorms. Additional storms may develop Friday afternoon
as the front lingers. Possible mountain showers for the
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 740 PM Thursday...

Chaotic weather conditions out there this evening with showers
and a few rumbles of thunder continuing across the region.
Activity should wane some, but not completely overnight. Stratus
and valley fog development overnight is expected. Mild and
humid.

As of 200 PM Thursday...

Showers and thunderstorms will continue through this evening into
the early overnight hours ahead of an approaching cold front.
Precipitable water values are 2 inches or higher across most of
the forecast area into the early morning hours. This means that
any storms that do develop will have the continued threat of
heavy rainfall. Do anticipate showers and storms will weaken
overnight with the lost of daytime heating and the more potent
mid level energy sliding off to the east.

This front is rather slow in movement but will eventually sag south
across central WV by tomorrow afternoon. There will continue to be a
possibility of showers and storms along and ahead of of the system.
Precipitable water does decrease to just over an inch with
weaker upper level energy. Cannot rule out some more isolated
showers and storms along and ahead of the frontal boundary
during the afternoon heating.

Temperatures will overnight will be normal to slightly above normal.
On Friday, expect temperatures in the 80s the lowlands with 70s in
the Mountains.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 253 PM Thursday...

High pressure should generally be in control of the weather
through the period.This should result in much drier weather
across the area. Guidance suggests any diurnal shower and
thunderstorm activity should be limited to the mountains and
adjacent counties. This idea looks reasonable and will be
followed.

Latest model blend looks reasonable and is close to previous
forecast. Daytime highs will be above normal. However, afternoon
dew points in the mid to upper 60s across the lowlands should keep
afternoon heat indices manageable.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 253 PM Thursday...

Long-range models suggest an upper low will dig southeast from
central Canada with a trough forming across the area by Tuesday.
The upper trough should remain in the area through the
remainder of the period.

As a result, a cold front should approach the area Monday and
then push southeast on Tuesday. Expect a good chance of showers
and storms will develop late Monday and then continue into
Tuesday night.

Weak surface high pressure will then build in. However, the
upper trough should keep chances for showers and storms.

Guidance indicates daytime temperatures should cool back into
the 80s by Tuesday with near normal readings through the rest of
the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 740 PM Thurday...

More showers and storms rolling through the area today, with
decreased coverage tonight, but chances not zero at any point
in the forecast. Fluctuating ceilings will continue as well, in
and out of the convection, but visibilities in rain should stay
fairly consistent in the VFR range, briefly dropping to MVFR.

The area is well saturated after a couple days of rain, and
think at this point that the chances for valley fog are
increased tonight despite the low ceilings in place as well.
Expecting degradation of flight categories with some LIFR fog
possible at certain terminals. Where ceilings go to MVFR or
worse overnight, it will likely take a few hours after sunrise
for them to return to VFR.

Light winds less than 10kts outside of convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Fog may not form in ceilings lower than
3kft. May need AMD for direct impacts from TSRA/SHRA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    L
BKW CONSISTENCY  H    H    H    M    H    H    H    M    H    M    M    M
EKN CONSISTENCY  H    M    M    M    M    M    M    H    H    H    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    L    L    M    L
CKB CONSISTENCY  H    H    H    H    H    M    M    H    H    M    M    M

AFTER 00Z SATURDAY...
Patchy dense fog is possible Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JB/JSH
NEAR TERM...JB/26
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...26
Hazardous weather outlook, Jul 23, 4:48 AM EDT, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
448 AM EDT Thu Jul 23 2020

VAZ003-004-WVZ015>020-024>034-039-040-515>526-240900-
Dickenson-Buchanan-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
448 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for southwest Virginia, and
from the mountains back through the central lowlands of West
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall today into tonight.
Thunderstorms with heavy downpours could cause localized flooding,
especially in locations that have already received heavy rain.

There is also a marginal risk for severe thunderstorms, mainly for
this afternoon into this evening, with damaging wind gusts the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-240900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
448 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the middle Ohio Valley.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall today into tonight.
Thunderstorms with heavy downpours could cause localized flooding,
especially in locations that have already received heavy rain.

There is also a marginal risk for severe thunderstorms, mainly for
this afternoon into this evening, with damaging wind gusts the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

JP/ TRM

In the hours before

Special weather statement, Jul 23, 4:04 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
404 PM EDT Thu Jul 23 2020

KYZ102-103-105-WVZ005-232045-
Boyd-Carter-Lawrence-Wayne-
404 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOYD...LAWRENCE...
SOUTHEASTERN CARTER AND NORTHWESTERN WAYNE COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near Culver, or near
Grayson Lake State Park, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Louisa, Blaine, Grayson Lake State Park, Yatesville Lake State Park,
Fort Gay, Webbville, Durbin, Denton, Burnaugh, Centerville, Dunlow,
Martha, Lockwood, Gallup, Glenhayes, Willard, Buchanan, Houckville
and Fallsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3836 8256 3801 8242 3799 8293 3800 8295
      3799 8303 3804 8300 3805 8296 3809 8293
      3810 8291 3812 8289 3817 8292 3817 8298
      3820 8301 3820 8304 3818 8305 3822 8308
TIME...MOT...LOC 2003Z 257DEG 37KT 3813 8298

22
Special weather statement, Jul 23, 4:52 PM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
452 PM EDT Thu Jul 23 2020

KYZ103-OHZ087-WVZ005>007-013-014-232145-
Boyd-Lawrence-Mason-Lincoln-Wayne-Cabell-Putnam-
452 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOYD...SOUTHEASTERN
LAWRENCE...SOUTHERN MASON...CABELL...SOUTHWESTERN PUTNAM...NORTH
CENTRAL LINCOLN AND NORTHERN WAYNE COUNTIES...

At 452 PM EDT, a strong thunderstorm was located over Ceredo, or near
Chesapeake, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Huntington, Ashland, Chesapeake, Proctorville, Beech Fork State Park,
Hurricane, Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona,
Culloden, Teays Valley, South Point, Burlington, Athalia, Lockwood,
Lavalette and Salt Rock.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 189 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 38.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3859 8196 3835 8191 3833 8192 3832 8191
      3829 8264 3846 8267
TIME...MOT...LOC 2052Z 262DEG 48KT 3839 8253

22

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.